Tornadoes · United States · Iowa · 2004
F0 tornado, Gowrie, Iowa, August 8, 2004
This F0 tornado ran 0.1 miles across Webster County on August 8, 2004, touching down at 5:00 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 8, 2004
- Touchdown
- 5:00 PM CDT (22:00 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Webster County
- Touchdown point
- 42.250, -94.350
- Lift-off point
- 42.250, -94.350
- Record number
- 353
What the Weather Service recorded
Moist and unstable air streamed north into Iowa ahead of an approaching cold frontal system. The air mass was not all that unstable for August with CAPE values in the 2500 to 3000 J/kg range and Lifted Indices approaching -7 C. The system was very dynamic as an unseasonably strong short wave dropped southeast into the central U.S. In fact, a closed low was present at 500 mb. A line of thunderstorms developed ahead of the cold front as surface temperatures rose into the low 80s, with dew point readings in the upper 60s to low 70s. The main mode of severe weather was hail with several reports of hail from nickle to half dollar size received. There was one brief tornado touchdown. A landspout formed southwest of Gowrie in Webster County. The landspout touched down briefly in farm fields there. There was little to no damage with the tornado however as it was very weak.
Brief touchdown of landspout in open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:46 UTC | 20:30 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 8, 2:43 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 8, 2:43 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 243 PM CDT SUN AUG 8 2004 .DISCUSSION... SHORT FORECAST PROBLEM IS TSTM CHANCE TONIGHT. TSTMS DEVELOPING OVER NC FA ATTM ALONG SFC TROF AND AREA OF CONVERGENCE. AMS UNSTABLE OVER FA. LIMITING FACTOR IS DEEP SHEAR WHICH IS NOT VERY IMPRESSIVE. MODELS DON/T SEEM TO HANDLE SFC TROF WELL AND SHORT TERM CONFIDENCE IN MODEL SFC FIELDS NOT VERY GOOD. WILL FCST DEVELOPMENT ALONG LEADING BOUNDARY WHERE CONVERGENCE SHOULD BE FAVORABLE. MODERATE SB CAPE AND LOW SHEAR SHOULD KEEP MOST STORMS MULTICELL WITH A DECENT THREAT OF SEVERE HAIL. MAYBE LIMITED DOWNBURST POTIONTIAL. WILL END PCPN NW SO SE AFTER TROF PASSAGE AND AS AMS STABILIZES. LACK OF LOW LVL JET SUPPORT TONIGHT NOT SUPPORTIVE OF SUSTAINED OVERNIGHT CONVECTION. THINKING BEST CHANCES LATE THIS AFTERNOON DUE TO HEATING WITH DIMINISHING SEVERE POTENTIAL THIS EVENING. MAIN SYNOPTIC FORCING APPEARS TO BE NORTH OF IA WHICH ALSO SUPPORTS WEAKENING CONVECTION THROUGH THE EVENING. IN THE LONGER TERM...UPPER PATTERN LOOKS RATHER FALL-LIKE WITH DEEP UPPER TROF OVER LAKES AND IA IN PROLONGED N-NW FLOW. FIRST SHOT OF REAL COOL AIR MONDAY NIGHT WITH ANOTHER REINFORCING SHOT EARLY FRIDAY. WILL KEEP CHANCES OF SHOWERS GOING MIDWEEK WITH PASSAGE OF DISTURBANCE. DO BELIEVE AMS WILL BE STABLE ENOUGH TO ONLY SUPPORT SHOWERS. TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. WILL LEAN TOWARD THE COOLER ETA GUIDANCE. IN THE LONG TERM (DAYS 6 AND 7)...RETURN FLOW AROUND HIGH AND MODERATING TEMPERATURES. WILL GO DRY SINCE THERE DOESN/T SEEM TO BE A FOCUS FOR TSTMS OTHER THAN GRADUAL WAA. TEMPERATURES SHOULD SLOWLY MODERATE TOWARDS NORMAL. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && JOHNSON
Hazardous weather outlook, Aug 8, 8:52 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 852 AM CDT SUN AUG 8 2004 IAZ004>007-015>017-023>028-033>039-046>050-061-062-091100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 852 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO AMES...TO GRINNELL. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP OVER NORTHWEST IOWA ALONG AN APPROACHING COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER AND LOCALLY HEAVY RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE 35. IAZ044-045-057>060-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DAVIS-DECATUR-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 852 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF A DENISON...TO DES MOINES...TO OSKALOOSA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY JUST BRUSH SOUTHWEST IOWA THIS MORNING. ADDITIONAL STRONGER THUNDERSTORMS MAY DEVELOP OVER WESTERN IOWA ALONG AN APPROACHING COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND LOCALLY HEAVY RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE 35. SMALL
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.0 hours before the tornado, 197 km from the path. August 8, 2004.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 69 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Omaha, NE (KOAX), 00:00Z
2.0 hours after it, 197 km from the path. August 9, 2004.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 2826 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.6 K/km
The radar
The Des Moines radar (KDMX), 78 km away, was scanning. The volume nearest the touchdown began at 22:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 8, 2004
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 8 | 11:43 AM EDT | F0 | Volusia, FL | 0.1 | 20 | |||
| August 8 | 3:38 PM CDT | F0 | Kittson, MN | 2.0 | 25 | |||
| August 8 | 4:02 PM CDT | F1 | Marshall, MN | 1.0 | 50 | $10,000 | ||
| August 8 | 4:18 PM CDT | F0 | Pembina, ND | 0.3 | 25 | |||
| August 8 | 4:50 PM CDT | F0 | Pembina, ND | 0.3 | 25 | |||
| August 8 | 6:00 PM EDT | F0 | Cumberland, ME | 0.2 | 10 | |||
| August 8 | 5:35 PM CDT | F0 | Sherburne, MN | 0.1 | 30 | |||
| August 8 | 5:50 PM CDT | F0 | Beltrami, MN | 0.5 | 25 | |||
| August 8 | 6:13 PM CDT | F0 | Kittson, MN | 0.2 | 25 | |||
| August 8 | 6:22 PM CDT | F0 | Beltrami, MN | 0.3 | 25 | |||
| August 8 | 7:03 PM CDT | F0 | Kittson, MN | 0.3 | 25 | |||
| August 8 | 7:09 PM CDT | F0 | Kittson, MN | 0.3 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.